Alert archive / Montana / Snow Squall Warnings in 2022

Snow Squall Warning 3, NWS Missoula, MT

January 5, 2022Granite County, Powell County, Montana

NWS Missoula, MT issued this snow squall warning at Jan 5, 2022, 6:19 PM MST for Granite County, Powell County, Montana. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 5, 2022, 6:19 PM MST (01:19 UTC)
Expired
Jan 5, 2022, 7:45 PM MST
In force
86 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Granite County, MT, Powell County, MT

The radar

The Missoula radar (KMSX), 77 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-01-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-01-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
121 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

739 
WWUS55 KMSO 060119
SQWMSO

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
619 PM MST Wed Jan 5 2022

MTC039-077-060245-
/O.NEW.KMSO.SQ.W.0003.220106T0119Z-220106T0245Z/
Granite MT-Powell MT-
619 PM MST Wed Jan 5 2022

The National Weather Service in Missoula has issued a

* Snow Squall Warning for...
  Northeastern Granite County in west central Montana...
  Southeastern Powell County in west central Montana...

* Until 745 PM MST.

* At 617 PM MST, a dangerous area of intense snow was located near
  Garrison, or 11 miles north of Deer Lodge, moving east at 25 mph.

  HAZARD...Poor visibility in heavy snow and blowing snow. Wind 
           gusts up to 20 mph.

  SOURCE...Radar and webcams.

  IMPACT...Dangerous life-threatening travel.

* Includes I-90 between Nimrod and Garrison, and Highway 12 between 
  Garrison and Avon.

Locations impacted include...
Drummond, Garrison, Nimrod, Jens, Brock Creek, New Chicago,
Bearmouth, Goldcreek and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.

&&

LAT...LON 4670 11355 4675 11344 4659 11250 4649 11276
TIME...MOT...LOC 0117Z 291DEG 20KT 4656 11276 

$$

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Jan 5, 2:17 PM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Jan 5, 2:17 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
217 PM MST Wed Jan 5 2022

...HEAVY SNOW THROUGH FRIDAY ACROSS WESTERN MONTANA AND CENTRAL
IDAHO...

.DISCUSSION...Light snow will continue across the region through
this evening. Then tonight, the atmospheric river arrives. Between
10 PM and midnight, depending on location, the snow rates will
start to increase quickly. The atmospheric river brings much
warmer air with it as well, which is the main challenge in the
forecast. As we are writing this discussion, cold air is draining
into the Missoula valley from the east. How much cold air will
make it in? How deep will the cold air be? Those will be the
determining factors for the forecast in Missoula and the
Bitterroot valley. The remainder of western Montana will be well
entrenched in the arctic air. This arctic is not anticipated to
move into north central Idaho.

The heaviest precipitation and snow are expected early tomorrow
morning which will cause a lot of trouble for the morning commute.
One inch per hour snow rates will affect much of the region, but
especially west central Montana along the I-90 Corridor. By 11 AM
we expect several inches of new snow in Missoula on top the new
snow we got today. Of course most of the region will be getting
heavy snow. The only exceptions are Butte and the portions of the
Camas Prairie in Idaho, however, even these locations will pick up
3-4 inches of new snow.

During the day Thursday the snow levels will rise, and this is
where the depth of the cold air becomes important. Hamilton and
Butte areas will be the first to break out of the cold air
sometime Thursday afternoon or evening. It will be very unlikely
for Missoula ,potentially Bonner to Ovando or Drummond, to break
out of the cold air. As a result somewhere between Missoula and
Hamilton (including Missoula) or along the I-90 corridor will
probably see freezing rain. The best chance for freezing rain is
late Thursday.

The Camas Prairie in Idaho is an area that will likely see a few
hours freezing rain on Thursday as they break out of the cold air.
By Friday, most of the Camas Prairie should be in rain while the
mountains continue to snow.

The focus for the precipitation moves back to the north again on
Friday. The Idaho Panhandle and northwest Montana will see their
highest precipitation rates Thursday night and Friday morning.
Over a 2 day period including Thursday and Friday, much of
northwest Montana valleys west of Kalispell could see a foot or
more of snow. The mountains will see 2 to 3 feet of snow. Saturday
things taper off, but some increasing winds could cause
difficulty with blowing snow in northwest Montana.

Overall, this is a complicated system with a lot of changes
throughout, so please look at your local forecasts for more
details.

Sunday onward a ridge of high pressure builds in setting us up
for some drier, more stable weather next week.

&&

.AVIATION...The snow has transitioned over to more of banded
convection pattern. Most areas will only experience light snow
creating MVFR conditions, but under bands conditions can rapidly
change to LIFR. The precipitation will transition back over to
steady stratiform this evening and overnight. This stratiform
precipitation will steadily increase in intensity after midnight
tonight across all of western Montana with most locations
experiencing moderate to heavy snowfall rates by early Thursday
morning. KGPI has the least probability of being impacted by the
heaviest of snowfall rates. Snowlevels will be rising during the
afternoon hours with KSMN and KBTM potentially transitioning over
to rain. While KMSO could experience freezing rain by Thursday
afternoon.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 PM MST this evening
     Butte/Blackfoot Region.

     Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
     Butte/Blackfoot Region.

     Winter Weather Advisory until 8 PM MST this evening
     Bitterroot/Sapphire Mountains.

     Winter Storm Warning from 8 PM this evening to 11 AM MST
     Saturday Bitterroot/Sapphire Mountains.

     Winter Weather Advisory until 11 PM MST this evening
     Missoula/Bitterroot Valleys.

     Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
     Missoula/Bitterroot Valleys.

     Winter Weather Advisory until 8 PM MST this evening Lower Clark
     Fork Region.

     Winter Storm Warning from 8 PM this evening to 11 AM MST
     Saturday Lower Clark Fork Region.

     Winter Weather Advisory until 11 PM MST this evening
     Flathead/Mission Valleys.

     Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
     Flathead/Mission Valleys.

     Winter Storm Warning from midnight tonight to 5 PM MST Saturday
     West Glacier Region.

     Winter Storm Warning from 11 PM this evening to 11 PM MST Friday
     Kootenai/Cabinet Region.

     Winter Weather Advisory until 11 PM MST this evening
     Potomac/Seeley Lake Region.

     Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
     Potomac/Seeley Lake Region.

ID...Winter Weather Advisory until 8 PM MST Thursday Eastern Lemhi
     County...Western Lemhi County.

     Winter Weather Advisory until 7 PM PST this evening Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Winter Storm Warning from 7 PM this evening to 10 AM PST
     Saturday Northern Clearwater Mountains...Southern
     Clearwater Mountains.

     Winter Weather Advisory until 4 PM PST Thursday Lower Hells
     Canyon/Salmon River Region.

     Winter Weather Advisory until 7 PM PST this evening
     Orofino/Grangeville Region.

     Winter Storm Warning from 7 PM this evening to 4 PM PST Thursday
     Orofino/Grangeville Region.

&&

In the hours before

Local storm report, Jan 5, 5:11 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
511 PM MST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             1 WSW THOMPSON FALLS    47.59N 115.36W
01/05/2022  M4.0 INCH        SANDERS            MT   CO-OP OBSERVER

            CO-OP OBSERVER STATION THOM8 0.8 W THOMPSON
            FALLS.

&&

JM
Local storm report, Jan 5, 5:12 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
512 PM MST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             5 NNE CORVALLIS         46.38N 114.06W
01/05/2022  M5.1 INCH        RAVALLI            MT   COCORAHS

            COCORAHS STATION MT-RV-15 VICTOR 5.4 SE.

&&

JM
Local storm report, Jan 5, 5:13 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             2 NW CLINTON            46.79N 113.74W
01/05/2022  M2.0 INCH        MISSOULA           MT   COCORAHS

            COCORAHS STATION MT-MS-22 1 NW CLINTON.

&&

JM
Local storm report, Jan 5, 5:14 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
514 PM MST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             4 ESE FLORENCE          46.61N 114.01W
01/05/2022  M1.9 INCH        RAVALLI            MT   COCORAHS

            COCORAHS STATION MT-RV-5 3 ESE FLORENCE.

&&

JM
Local storm report, Jan 5, 6:00 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
600 PM MST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY SNOW       2 SW MISSOULA           46.85N 114.03W
01/05/2022  M2.5 INCH        MISSOULA           MT   NWS EMPLOYEE

            SNOW SQUALL. VISIBILITY LESS THAN A QUARTER
            MILE WITH SNOWFALL RATES NEAR 2 INCHES PER
            HOUR REPORTED. 2.5 INCHES FELL IN 90
            MINUTES.

&&
Local storm report, Jan 5, 6:05 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
605 PM MST WED JAN 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HEAVY SNOW       1 WNW HUSON             47.03N 114.34W
01/05/2022  E3.0 INCH        MISSOULA           MT   PUBLIC

            SNOW SQUALL. SEVERE DRIVING CONDITIONS DUE
            TO HEAVY SNOW AND LOW VISIBILITY REPORTED BY
            MDT BETWEEN TARKIO AND FRENCHTOWN. SNOW
            AMOUNT IS ESTIMATED BASED ON REPORTS FROM
            MISSOULA, WITH UP TO 2 INCH PER HOUR RATES.

&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 5:29 PM MSTSnow Squall WarningMSOMineral, Missoula61 min

Nearby

Snow Squall Warnings in Montana, 2022Every snow squall warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.